Baclofen Toxicity

Introduction

Baclofen is a GABA derivative used to counteract spasticity. In overdose it produces sedation, delirium, seizures and hypertension. It can also mimic brain death.1 Toxicity should resolve completely with supportive care.

Toxicokinetics2

Baclofen is completely absorbed from the GIT with peak levels in about 2 hours. Its half-life is 3.5 hours. It is largely eliminated by the kidneys in its unchanged form, with only 15% undergoing hepatic metabolism.

Risk Assessment

Overdoses of greater than 200mg are associated with greater symptomatology. In this group, coma, delirium, seizures, hypertension and tachycardia was found to occur in an Australian case series.2 Symptoms were infrequent in the group which took < 200mg.

Management

Supportive care and attention to airway support if required are the main features of management.

Resuscitation

Mechanically ventilate if coma. Treat seizures with titrated benzodiazepines.

Decontamination

Activated charcoal is indicated in patients who have ingested >200mg and present within 1 hour or following intubation if required.

Give 50g activated charcoal STAT PO/NG

Enhanced Elimination

Dialysis should be considered if there is renal failure given baclofen is really cleared.

Supportive Measures

Supportive care is the mainstay of therapy. Given sedation, ensure adequate hydration, bladder cares and thromboprophylaxis.

Disposition

Patients who are asymptomatic 6 hours post ingestion are suitable for discharge.

Patients who are symptomatic should be observed under the toxicology team in the short stay unit. Sedation impairing airway protection requires mechanical ventilation in the intensive care unit.

Additional information

  • Baclofen withdrawal can mimic toxicity3. Patients in acute withdrawal can present with fever, autonomic instability, delirium, hallucinations, agitation and muscle rigidity. In severe cases rhabdomyolysis and multi organ failure can occur. Treatment includes titrated benzodiazepines or reinstituting baclofen therapy. This also makes the restarting of baclofen an important consideration once a patient’s toxicity is resolving.

Further reading

References

  1. Sullivan R, Hodgman M, Kao L and Tormoehlen L. “Baclofen overdose mimicking brain death.” Clin Tox 2012; 50: 141-4
  2. Leung N, Whyte I and Isbister G. “Baclofen overdose: defining the spectrum of toxicity.” Emergency Medicine Australasia 2006; 18:77-82
  3. Ross JC et al. “Acute intrathecal baclofen withdrawal: A Brief Review of Treatment Options.” Neurocrit Care 2011;14: 103-8